Volume 35, Number 3, May-June 2001
|Page(s)||463 - 480|
|Published online||15 April 2002|
On the Computation of Roll Waves
Department of Mathematics,
University of Wisconsin, Madison, WI 53706, USA. (firstname.lastname@example.org.)
2 Institute for Mathematics and its Applications, University of Minnesota, Minneapolis, MN 55455-0436, USA. (email@example.com)
Revised: 29 January 2001
The phenomenon of roll waves occurs in a uniform open-channel flow down an incline, when the Froude number is above two. The goal of this paper is to analyze the behavior of numerical approximations to a model roll wave equation ut + uux = u,u(x,0) = u0(x), which arises as a weakly nonlinear approximation of the shallow water equations. The main difficulty associated with the numerical approximation of this problem is its linear instability. Numerical round-off error can easily overtake the numerical solution and yields false roll wave solution at the steady state. In this paper, we first study the analytic behavior of the solution to the above model. We then discuss the numerical difficulty, and introduce a numerical method that predicts precisely the evolution and steady state of its solution. Various numerical experiments are performed to illustrate the numerical difficulty and the effectiveness of the proposed numerical method.
Mathematics Subject Classification: 35L65 / 65M06 / 76B15
Key words: Roll wave / conservation laws with source term / round-off error / shock capturing methods.
© EDP Sciences, SMAI, 2001
Current usage metrics show cumulative count of Article Views (full-text article views including HTML views, PDF and ePub downloads, according to the available data) and Abstracts Views on Vision4Press platform.
Data correspond to usage on the plateform after 2015. The current usage metrics is available 48-96 hours after online publication and is updated daily on week days.
Initial download of the metrics may take a while.